• question-icon

    What causes peripheral neuropathy in a borderline diabetic?

default
Posted on Thu, 6 Jul 2017 in Brain and Spine
Question: I have been diagnosed with diabetic peripheral neurophrothy in both of my feet, yet when they told me I was a Type2 diabetic and began checking my sugar levels they have come back consistently at 5.5 to 6.0 for the last seven years. I am on no medication for it whatsoever. Is there another cause for this disease?
doctor
Answered by Dr. Salah Saad Shoman 1 hour later
Brief Answer:
Prediabetes status, and other possible causes

Detailed Answer:
Dear Ms, I have gone through your question and I understand your concerns.

Since your A1c levels are below 6.5 then you are not a diabetic, but you have a condition that is called prediabetes.

Prediabetes can progress into type 2 diabetes if a healthy life style is not followed. Prediabetes can also cause diabetic neuropathy due to impaired glycemic control. You should avoid refined wheat products and focus on vegetables, fruits and whole grains as oats. Also, you should exercise at least 3 times a week even by simple walking.

You may get benefitted by adding medications i.e. Metformin to help the glycemic control and decrease the neuropathy symptoms.

Vitamin B-12 levels should also be checked along with, and if found deficient, then adequate supplements can help relieve these neuropathic symptoms.

I hope I answered your question. Let me know if I can assist you further.
Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Salah Saad Shoman 4 hours later
My sugar levels were actually on the low side for many years. The damage could not have been caused then. My B12 levels are normal. I just don't understand what could have caused the neuroprothy. They will not put me on Metformin or any other diabetic medication because it would lower the sugar levels too much. I do exercise and follow a diet limited in carbs. XXXX
doctor
Answered by Dr. Salah Saad Shoman 19 hours later
Brief Answer:
Other possible causes

Detailed Answer:
Dear Ms, since your blood sugar levels are within normal levels and your vitamin B12 is also normal, then I recommend that you check the levels of vitamin B-1, B-6, and Niacin levels as their deficiencies may cause peripheral neuropathy too.

Also, other notable possible causes are Lyme disease, EBV infection.

Please discuss these with your doctor.

I hope you find this helpful.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 2450 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Vitamin b12

doctor1 MD

i am 49 years old male. recently I was diagnosed with hypothyroidism also my b12 and vitamin d levels also very low. I am taking eltroxin ,...

doctor1 MD

Hi I m bhagyesh from india. I am 52 years old..i am pure vegetarian..no fish too.i want to know that is b12 injections are purely vegetarian or...

doctor1 MD

I have been prescribed to take vitcofol capsules or sefol z capsule once a day for 3 months as vitamin b3 level is 8.9 ng/ml and vitamin b12 is 268...

doctor1 MD

hi i am sandep jain .. i am suffering vitamin b12 deficiency..doctor suggested me vitcofol injection twice a day but it was occured sensitive..he...

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

I am a 65 year old female. In the past two months I've been experiencing progressive numbness and tingling in my left hand. Initially, the numbness...

doctor1 MD

I need help interpreting an EMG and NCS report. 1 Sensory nerve conduction studies of the bilateral sural nerves revealed no responses. 2 Motor...

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Salah Saad Shoman
  • Q - What causes blood in stool while on Ibuprofen and Tylenol?

  • Q - Does Benzonatate interact with Trazodone?

  • Q - Suggest treatment for diarrhea, severe chills and fever

  • Q - What causes a lump in the armpit and fever?

  • Q - Suggest treatment for mucus in nasal passage

  • Q - Suggest treatment for throat pain and difficulty in swallowing

  • Q - Is chronic fatigue a symptom of Lyme's disease?

  • Q - Can Azithromycin cause painful lumps in the breasts?

  • Q - Suggest treatment for enlarged lymph nodes in the armpit and fatigue

  • Q - What causes severe vomiting and foul urine odor?

backtotop2